Virginia, 2012

Heat in Virginia, June 29 to 30, 2012

June 29 to 30, 2012 · NWS RNK · 3 events in 2 counties and zones

S. around June 20-23 shifted to the north and east from June 23-27 bringing all-time record heat to the Great Plains and Midwest.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A dome of high pressure that had been centered over the southwestern U.S. around June 20-23 shifted to the north and east from June 23-27 bringing all-time record heat to the Great Plains and Midwest. From there the ridge shifted toward the east coast and brought record or near record heat to the Mid-Atlantic and southeastern U.S. from June 28-30. Literally hundreds of June and many all-time heat records were established during this period.

Numerous records or near records for all time June heat were established at climate observing sites in the local CWA. At Roanoke (ROA) with climate records dating back to 1912, the 104F recorded was the highest all-time June reading. This was the first 100F temperature in June at Roanoke since 1959. The 104F was also tied for the second highest all time, after the 105F recorded several times in the past and most recently in August, 1983. Lynchburg (LYH) reached 103F, which tied for its 4th highest on record (highest 106F in July, 1936) and 2nd highest June temperature (104F in June, 1934). Records at Lynchburg date back to 1893 are the longest in the CWA. Danville (DAN) also reached 104F on the 29th, the highest all-time June reading (previous record 102F in 1988) and 2nd highest of all time. The highest ever is 105F reached several times and most recently in July, 1990. In the mountains, Blacksburg hit 95F on both the 29th and 30th. both days all-time June records; the previous June record was 94F set in 1988.

In terms of impact, the heat wave was exacerbated by the massive power outages that occurred in the wake of the June 29 derecho. Tens of thousands of customers lost power in the derecho and were without air-conditioning for periods ranging from several hours to a week or more. Numerous cooling centers were opened by local governments across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 12:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 12:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE ALOFT WILL BUILD EAST TOWARD THE
MID APPALACHIAN AND MID ATLANTIC REGION INTO THE WEEKEND
..BRINGING RECORD HEAT TO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT FRIDAY...
EXPANDED THE HEAT ADVISORY WESTWARD WITH DEW POINTS AND
TEMPERATURES CONTINUING TO CLIMB THIS AFTERNOON. ADJUSTED
TEMPERATURES AND DEW POINT ACCORDING TO LAST MODEL AND OBS TREND.
WILL BE ADDING SOME POPS TO TONIGHT FORECAST WITH MCS TO OUR WEST
PROGGED TO DROP SOUTHEAST.

AS OF 930 AM EDT FRIDAY...
CHECK LASTEST PNS ON POSSIBLE NEW RECORD HIGH MINIMUM TEMPERATURES
THIS MORNING AT ROA...BLF AND BCB. IT IS ALREADY AT 90 DEGREES AT
ROANOKE THIS MORNING.

UPPER RIDGE BUILDING OVER OUR REGION TODAY WILL RESULT IN RECORD
WARMTH ACROSS OUR AREA. SEE CLIMATE SECTION. HEAT ADVISORY OUT FOR
LOCATIONS WHICH WILL REACH ADVISORY CRITERIA OF 105 TO 110 THIS
AFTERNOON. THIS MAY BE EXPANDED WESTWARD DEPENDING ON TEMPERATURE
TRENDS.

COOLING THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT. NSSL WRF AND ARW WRF GENERATE A COMPLEX OF THUNDERSTORMS
ENTERING THE FORECAST AREA FROM THE NORTHWEST EARLY THIS
LATE AFTERNOON/EVENING ASSOCIATED WITH A WEAK WAVE ACROSS
THE MS VALLEY. SWODY1 HAS EXTENDED SLIGHT RISK SOUTHEAST INTO
OUR CWA. MOST OF THE STORMS LAST NIGHT STAYED NORTH OF CWA...WILL
MONITOR AS DAY PROGRESS FOR ADJUSTMENTS TO POPS. ADJUSTED
TEMPERATURES AND CLOUD COVER(ADDITIONAL CLOUDS ACROSS NORTH) FOR
THIS MORNING INTO THIS AFTERNOON. MORE ADJUSTMENT LATER TODAY.

AS OF 330 AM EDT FRIDAY...

RARE LATE JUNE HEAT WAVE GAINS STRENGTH OVER THE FORECAST AREA TODAY
AS 850MB TEMPS WARM TO OVER 3 STANDARD DEVIATIONS ABOVE NORMAL...PER
THE GEFS. IN ADDITION...A DEEP DOWNSLOPING NORTHWEST FLOW AND
COMPRESSIONAL WARMING IN ADVANCE OF A COLD FRONT TO OUR NORTH WILL
CONTRIBUTE TO THE RECORD WARMTH. WITH PRE-DAWN TEMPERATURES STILL
AOA 80 DEGREES AT SEVERAL LOCATIONS...EXPECT SEVERAL RECORD HIGHS TO
FALL TODAY (SEE CLIMATE SECTION FOR 6/29 RECORDS).  AS GUIDANCE
CONTINUES TO TREND UPWARD WITH EACH RUN...PUSHED UP HIGHS ANOTHER
DEGREE OR SO FOR MOST LOCATIONS TODAY.

THE DEW POINT FORECAST TODAY WILL BE THE KEY ON WHETHER HEAT
ADVISORY CRITERIA (HI VALUES OF 105-110) IS REACHED. WITH DEEP
MIXING...UNDERCUT GUIDANCE DEW POINT FORECAST BY A COUPLE OF
DEGREES...WHICH STILL RESULTS IN FORECAST HEAT INDICIES AROUND 105
FOR THE FAR EASTERN PORTION OF THE FORECAST AREA. THEREFORE...WILL
ISSUE A HEAT ADVISORY FOR THIS AREA THIS AFTERNOON. IF DEW POINTS
DO NOT FALL TO FORECAST LEVELS...THIS AREA MAY NEED TO BE
EXPANDED.

TO PUT INTO CONTEXT HOW IMPRESSIVE THIS WARMTH IS...IF ROANOKE
REACHES OR EXCEEDS 100 TODAY...IT WILL BE THE FIRST TIME THIS HAS
HAPPENED IN JUNE SINCE 1959. IN 100 YEARS OF RECORDS AT ROANOKE...A
100 DEGREE DAY IN JUNE HAS ONLY BEEN DOCUMENTED 13 TIMES (TWICE IN
JUNE IN 1930, 1931, 1934 AND 1936)

KFCX VAD WIND PROFILE SHOWS 35-40KT WINDS 2K FT OFF THE SFC WHICH
HAS GENERATED SOME IMPRESSIVE WIND GUSTS AT THE HIGHER ELEVATION
SITES. THE LOCAL WRF MODEL HAS CAPTURED THIS WELL...AND SHOWS THESE
WIND WEAKENING IN THE AFTERNOON. THESE GUSTY WINDS AND DEW POINTS
IN THE MID-UPPER 60S WILL GENERATE RH VALUES AS LOW AS 25-30 PERCENT
IN SOME AREAS.

THE NEXT CONCERN IS THE CHANCE FOR THUNDERSTORMS LATE THIS
AFTERNOON/TONIGHT. SEVERAL HIGH-RES MODELS INCLUDING THE NSSL WRF
AND ARW WRF GENERATE A COMPLEX OF THUNDERSTORMS ENTERING THE
FORECAST AREA FROM THE NORTHWEST EARLY THIS EVENING/LATE AFTERNOON
ASSOCIATED WITH A WEAK WAVE ACROSS THE MS VALLEY. THE NAM AND RNK
WRF KEEP ANY PRECIP EAST OF THE REGION SIMILIAR TO WHERE SOME LIGHT
RETURNS WERE SEEN ON RADAR EARLY THIS MORNING WITH A WAVE MOVING
ACROSS THE NORTHERN PERIPHERY OF THE UPPER RIDGE. FOR NOW WILL
FOLLOW THE DRIER NAM/LOCAL WRF SOLUTION...BUT THIS WILL ALSO NEED TO
BE MONITORED CLOSELY.

WITH LIGHTER WINDS ANTICIPATED TONIGHT...TEMPS SHOULD BE COOLER
SATURDAY MORNING...BUT STILL LEANED TOWARD THE WARMER NAM MOS AND
LOCALLY DERVIED MOS FOR LOWS TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 330 AM EDT FRIDAY...

THIS VERY WELL COULD BE ONE OF THE MOST IMPRESSIVE HEAT WAVES FOR
THE AREA IN A GENERATION. MANY YEARS FROM NOW...CAN IMAGINE MOST
PEOPLE SAYING THAT AROUND THE 4TH OF JULY 2012 WAS THE HOTTEST I
COULD EVER REMEMBER. CURRENTLY...OUR FORECAST HAS ROANOKE CROSSING
100F THE FINAL TWO DAYS OF JUNE. STORMS MAY HOLD OFF UNTIL THE
EVENING SATURDAY AND ONLY SCATTERED AT BEST SUCH THAT THEY WON'T
INTERFERE WITH HISTORY. THE LAST TIME ROANOKE RECORDED TWO 100F DAYS
IN JUNE WAS 1936! WITH VERY DEEP MIXING AND A DOWNSLOPING
WIND...DEWPOINTS WILL BE HELD DOWN SUCH THAT A HEAT ADVISORY WILL
ONLY BE VALID SOUTH AND EAST BASED ON CRITERIA OF 105F+ FOR 3 HOURS.
BOTH THE NAM/GFS HAVE COME INTO GOOD AGREEMENT REGARDING A WAVE
DROPPING THROUGH WEST VA...LEADING TO POTENTIALLY SEVERE
THUNDERSTORMS SATURDAY EVENING ACROSS SE WEST VA. BASED UPON SPC'S
SLT RISK...AND SLAM DUNK HIGH INSTABILITY...WENT AHEAD AND PUT A
SEVERE MENTION IN THE WX GRIDS FOR PARTS OF SE WEST VA SAT NIGHT.
H85 TEMPS ARE ABOUT 3C COOLER ON SUNDAY AND EVEN MORE SO ON MONDAY.
SO IT DOES APPEAR AS SATURDAY WILL BE THE HOTTEST DAY. ALSO A BETTER
CHANCE OF STORMS SUNDAY AND MONDAY WILL KEEP TEMPS OFF THE 100F
PACE...EXCEPT FOR PERHAPS THE SOUTHSIDE INTO EARLY NEXT WEEK.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 150 PM EDT THURSDAY...

LONG TERM PERIOD WILL BE CHARACTERIZED BY STRONG UPPER RIDGING
EXTENDING FROM THE CENTRAL AND SOUTHERN PLAINS EAST AND SOUTHEAST
INTO THE SOUTHEASTERN STATES. BLACKSBURG FORECAST AREA EXPECTED
TO RESIDE ALONG NORTHEASTERN PERIPHERY OF HEAT DOME...MAKING IT
SUCCEPTABLE TO RIDGE RUNNERS RIDING ALONG NORTHERN PERIPHERY OF
UPPER RIDGE BEFORE TURNING SOUTHEAST TOWARD THE MID ATLANTIC REGION.

INTENSITY AND EXTENT OF UPPER RIDGE WILL BE CRITICAL IN DETERMINING
WHETHER FORECAST AREA ENCOUNTERS WELL ABOVE NORMAL TEMPERATURES WITH
LOW THREAT FOR MAINLY DIURNALLY DRIVEN MOUNTAIN SHOWERS/STORMS...OR
WHETHER RIDGE AXIS NUDGES EVEN FURTHER NORTH AND EAST THAN CURRENT
INDICATIONS...RESULTING IN PROLONGED PERIOD OF RECORD HEAT WITH NO
RAINFALL THREAT DUE TO AUGMENTED WARM CAP BETWEEN 850 AND 700
MILLIBARS.

CURRENT INDICATIONS ARE THAT SUFFICIENT PACIFIC TROFFING WILL
EXIST TO PUMP UP DOWNSTREAM RIDGE OVER CENTRAL PORTION OF THE
NATION TO INCREASE SUCCEPTABILITY OF NORTHEASTERN PORTION OF
NATION FOR DOWNSTREAM TROFFING WITH PASSAGE OF EACH SHORT WAVE TROF.
THIS WOULD KEEP BLACKSBURG AREA INBETWEEN AREA WHERE PROLONGED
RECORD HEAT IS EXPECTED AND RELATIVELY COOLER TEMPERATURES TO OUR
NORTH. MATTER OF FACT...REAMPLIFICATION OF UPPER RIDGE OVER THE
CENTRAL PORTION OF THE NATION MAY BECOME SO PRONOUNCED BY MID TO
LATE WEEK THAT EASTERN RIDGE AXIS IS SHUNTED TOWARD THE GULF
COAST...OPENING THE DOOR TO INTRUSION OF MODIFIED AIR VIA BACKDOOR
COLD FRONT...MOST NOTABLY ON THURSDAY.

AS A RESULT OF THE ABOVE...WILL CONTINUE TO RUN WITH THREAT FOR
DIURNALLY DRIVEN ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS...
MAINLY OVER THE MOUNTAINS...THROUGH THE PERIOD SINCE CAP ALONG
NORTHERN PERIPHERY OF HEAT DOME MAY VERY WELL BE BROKEN ON A DAILY
BASIS...ESPECIALLY IF ANY NORTHERN STREAM WAVES CAN DRIVE OUTFLOW
BOUNDARIES SOUTH INTO THE AREA THROUGH WEDNESDAY...AND WITH THREAT
OF AN ACTUAL FRONTAL PASSAGE WEDNESDAY NIGHT/THURSDAY.

ASSUMING NO SIGNIFICANT INTRUSION OF STRONG NORTHERN STREAM OUTFLOW
BOUNDARIES...DAYTIME TEMPERATURES UNTIL FRONTAL PASSAGE WILL BE WELL
ABOVE NORMAL...PERHAPS FLIRTING WITH RECORDS IN SOME LOCATIONS
THROUGH WEDNESDAY...MAINLY 80S TO LOWER 90S IN THE MOUNTAINS TO A
COUPLE OF DEGREES EITHER SIDE OF 100F ACROSS THE PIEDMONT...THEN
APPROXIMATELY 5F COOLER FOLLOWING COOL FRONT ON THURSDAY. OVERNIGHT
LOWS THROUGH MUCH OF THE PERIOD WILL BE MAINLY IN THE 60S IN THE
MOUNTAINS...WITH LOWER TO MID 70S EAST OF THE BLUE RIDGE.

DEW POINT TEMPERATURES THROUGH THE PERIOD EXPECTED TO MIX DOWN JUST
ENOUGH TO PREVENT APPARENT TEMPERATURES FROM TRIPPING THE 105F HEAT
ADVISORY LEVEL...BUT THIS WILL HAVE TO BE CLOSELY WATCHED ON A DAILY
BASIS SINCE IT WILL BE CLOSE...AT LEAST ACROSS THE SOUTHEASTERN
COUNTIES.

HPC GUIDANCE USED TO POPULATE LONG RANGE GRIDDED FIELDS...WITH ONLY
SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN LOCAL CLIMATOLOGICAL
BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 140 PM EDT FRIDAY...

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD
WITH PERIODS OF HIGH LEVEL CLOUDS ANTICIPATED INTO TONIGHT. MCS
OVER NORTHERN ILLINOIS MAY POSE A THREAT FOR NORTHERN TAF SITES
LATE THIS AFTERNOON INTO TONIGHT. THE BEST CHANCE FOR A
THUNDERSTORM WILL BE AT LWB. WILL LEAVE OUT MENTION IN TAF UNTIL
WORK OUT TIMING AND TRACK OF STORMS.

THE UPPER RIDGE WILL REMAIN OVER THE AREA FOR MUCH OF THE
WEEKEND...BUT SLOWLY WEAKEN BY EARLY NEXT WEEK ALLOWING FOR
MOISTURE TO INCREASE ALONG WITH THE THREAT OF BRIEF SUB-VFR IN
SCATTERED CONVECTION SATURDAY INTO WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS:

               FRIDAY   SATURDAY
BLACKSBURG     92/1966   92/1966
BLUEFIELD      86/1991   88/1969
DANVILLE      100/1986  103/1959
LYNCHBURG     104/1934  103/1936
ROANOKE       101/1934  104/1936

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ022>024-
     033>035-043>047-058-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006-020.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...KK/PH
SHORT TERM...KM
LONG TERM...WERT
AVIATION...KK/PH
CLIMATE...
Hazardous weather outlook, Jun 29, 12:16 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT FRI JUN 29 2012

NCZ003-019-VAZ032-301730-
SURRY-WILKES-PATRICK-
116 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED FROM THE
END OF THE WEEK INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S TO
AROUND 100 WILL BE POSSIBLE EACH AFTERNOON FROM SATURDAY THROUGH
WEDNESDAY...WITH HEAT INDEX VALUES BETWEEN 100 AND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-WVZ042-044-301730-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-MERCER-MONROE-
116 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-WVZ043-045-301730-
ALLEGHANY VA-BATH-SUMMERS-GREENBRIER-
116 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ON SATURDAY AFTERNOON AND SATURDAY EVENING
COULD BE SEVERE...WITH THE MAIN THREAT DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ035-043>047-058-059-301730-
STOKES-ROCKINGHAM-CASWELL-YADKIN-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
116 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED TO CONTINUE
INTO EARLY NEXT WEEK. TEMPERATURES COULD APPROACH TRIPLE DIGITS
IN THE PIEDMONT EACH AFTERNOON FROM SATURDAY THROUGH WEDNESDAY
...WITH HEAT INDEX VALUES APPROACHING 105 DEGREES AT TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-033-034-301730-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
116 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED FROM THE
END OF THE WEEK INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S TO
AROUND 100 WILL BE POSSIBLE EACH AFTERNOON FROM SATURDAY THROUGH
WEDNESDAY...WITH HEAT INDEX VALUES BETWEEN 100 AND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Halifax

When
June 29, 3:00 PM EST to June 30, 10:00 PM EST
Where
Halifax forecast zone
Injuries
0 direct, 2 indirect
Reported by
County Official
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Two heat related medical emergencies occurred with persons taken to a local hospital.

Heat, Franklin

When
June 29, 3:00 PM EST to June 30, 10:00 PM EST
Where
Franklin forecast zone
Injuries
0 direct, 3 indirect
Reported by
Emergency Manager
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Three heat related medical emergencies with persons taken to the hospital.

Heat, Franklin

When
June 29, 3:00 PM EST to June 30, 10:00 PM EST
Where
Franklin forecast zone
Injuries
0 direct, 6 indirect
Reported by
Emergency Manager
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Six reports of heat related maladies where persons were taken to the hospital.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404720, 404726, 404729.